Five-a-day energy drink habit turned chap's eyes yellow, urine dark, caused anorexia

Red Bull gives you liver disease?

Don't overdo the energy drinks: even five a day can hammer the liver.

That's the warning from the British Journal of Medicine, which carries a case study of a 50-year-old American who turned up with hepatitis caused by niacin toxicity.

The dangerous number of gives-you-wings-rockstar-monster-whatever each day would, we dare suggest, come as a surprise to many.

The problem: probably to give the idea that there's a virtuous formulation in the drinks, rather than a Jesus-load of caffeine, energy drink makers are topping up their potions with B-group vitamins, such as Niacin. The liver gets the job of filtering such compounds.

Each of the drinks the hepatic patient consumed offered 200 per cent the recommended daily Niacin intake. That, the BMJ report says (abstract here), is below the toxicity threshold. But the patient, a construction worker, spent three weeks at the high dose so the report concludes the patient's liver tired of constant high workloads.

His symptoms definitely are the stuff of nightmares: “anorexia, abdominal pain, nausea, vomiting, generalised jaundice, scleral icterus [yellow eye-whites – Ed] and dark urine”.

The BMJ drily notes: “Energy drinks as well as other herbal/over-the-counter supplements should be considered by clinicians” when patients exhibit hepatitis-like symptoms.

El Reg hopes sysadmins, especially those on-call at weird hours, appreciate our concern for their health. ®

Sponsored: What next after Netezza?

SUBSCRIBE TO OUR WEEKLY TECH NEWSLETTER




Biting the hand that feeds IT © 1998–2019